Kentucky, 2024

Hail and Damaging Winds in Kentucky, March 14, 2024

March 14, 2024 · NWS PAH · 10 events in 8 counties and zones

A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg. Deep layer shear was 50-55 kts with 0-1 km shear of 30 kts with 200 m2/s2 SRH. In Western Kentucky, storms moved through during the late evening, with an additional line of storms forming ahead of the main line. Several wind damage reports occurred between Bardwell and Paducah, continuing into Graves County. More isolated wind and sub-severe hail reports occurred elsewhere in Western Kentucky. The most concentrated area of wind damage northwest of Paducah with a narrow line of enhanced straight-line winds due to a downburst. A spotter measured a 75 mph wind gust in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 3:02 PM CST, 4 hours 25 minutes earlier. Its key messages:

  • Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
  • Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
  • Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 3:02 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
402 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Another warm day will give way to unsettled weather as a round
  of thunderstorms are forecasted late today into tonight.
  Conditions will be favorable for some storms to turn severe
  with large hail, damaging winds, and isolated tornadoes. 4PM
  to 1AM is when the risk will be the greatest. Localized flash
  flooding is also possible with heavy downpours.

- Conditions will be breezy today with southerly winds. Winds
  gusts between 25 to 35 mph are possible through the afternoon.

- Dry weather returns for the weekend before another cold front
  arrives Sunday night that will cause lows to fall back below
  freezing through Monday night. Temperatures quickly rebound by
  the middle of the week.

&&

.UPDATE...
Issued at 352 PM CDT Thu Mar 14 2024

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 202 PM CDT Thu Mar 14 2024

Large scale ascent is increasing over MO/AR/OK as evidenced by
the large convective clusters forming there. More subtle
towering cumulus is evident along the I-44 corridor in
Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE
starting to approach the convective temperature even with a
residual inversion. ACARS soundings from flights in the region
show that cap is slowly eroding overhead as well, probably
collocated with the clouds clearing in the northwest on
satellite as that cumuloustratus was presumably trapped just
under the inversion. That cloud layer did limit our heating
today, but we will be pulling a south and southwest wind out of
west Tennessee where it is 81 degrees with mid 60s dewpoints.
Deep layer shear is quite strong, at 50-55 kts. Lower layer
shear is also relatively strong although not quite as top-end at
30kts in the 0-1km layer with SRH calculated around 200 m2/s2
on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to
our west and will probably be in that range for much of the
afternoon once warmer air moves in.

Long story short we will be watching the TCU in Missouri to
develop into more discrete cells. CAMs/WoFs really want to
develop a few longer tracked discrete cells from this activity
into our northwestern counties by 3-5 pm. If that were to happen
it would obviously carry an all-hazards threat of
tornado/wind/hail. The instability over southern MO and northern
Arkansas would also potentially allow for some development
ahead of the main MCS complex that could track into the area.
The main MCS would then track this direction by this evening.
That system would carry a continued severe weather risk mainly
in the form of wind and hail but QLCS tornado can't be ruled out
given the available instability and shear. Wet bulb zero heights
are also quite low at 8000-9000 ft so hail will be possible with
any deep convection. The heaviest rain signal is to our south
but will need to keep at least one eye peeled to flood potential
although ground conditions are pretty dry.

Cold front works through by the morning leaving a cooler and
cloudy day. The only other real item of concern in the forecast
is a strong cold front on Sunday that will leave behind some
sub-freezing low temperatures on Sunday night and Monday night
before southwesterly flow builds back in and moderates
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 352 PM CDT Thu Mar 14 2024

MVFR-low VFR bases will lower/deteriorate this evening/overnight
as a cold front's approach initiates a convective line of storms
with its passage. Further restrictions to IFR CIGS/VSBYS is
anticipated with the thunderstorms. After the front's passage,
winds will shift to the west, then to the north, as bases
deteriote while some VCTS/VCSH lingers awhile. Time/height cross
sections suggest restricted CIGS will hold for the bulk of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 14, 4:32 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
532 PM CDT Thu Mar 14 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Active strong to severe storms are approaching the Quad State
region, where a Tornado Watch is in effect. Refer to the Watch
and any subsequent Warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 14, 7:00 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
800 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Gst     1 SE Cape Girardeau     37.30N 89.54W
03/14/2024  M660 MPH         Cape Girardeau     MO   ASOS

&&

bm
Local storm report, Mar 14, 7:00 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT THU MAR 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     1 SE CAPE GIRARDEAU     37.30N 89.54W
03/14/2024  M66 MPH          CAPE GIRARDEAU     MO   ASOS

&&

BM
Local storm report, Mar 14, 7:05 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
805 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Gst     1 SE Cape Girardeau     37.30N 89.54W
03/14/2024  M66 MPH          Cape Girardeau     MO   ASOS

            Corrects previous tstm wnd gst report from 1
            SE Cape Girardeau.

&&

bm
Local storm report, Mar 14, 7:10 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
810 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tstm Wnd Dmg     Mount Vernon            38.32N 88.91W
03/14/2024                   Jefferson          IL   Emergency Mngr

            reports of thousands of power outages.

&&

bm
Local storm report, Mar 14, 7:13 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Puxico                  36.95N 90.16W
03/14/2024                   Stoddard           MO   Emergency Mngr

            trees down reports of power outages.

&&

bm
Local storm report, Mar 14, 7:14 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
814 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     Vanduser                36.99N 89.69W
03/14/2024                   Scott              MO   Emergency Mngr

            Roof blown off house.

&&

bm

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carlisle

When
March 14, 7:27 PM CST
Where
Carlisle County, 1 mi NNW of Bardwell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.883, -89.027

Multiple trees were blown down northwest of Bardwell with power outages occurring.

Thunderstorm Wind, Carlisle

When
March 14, 7:35 PM CST
Where
Carlisle County, 1 mi SE of Cunningham
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.910, -88.867

Trees were reported down in the Cunningham area, with power outages occurring.

Thunderstorm Wind, Ballard

When
March 14, 7:38 PM CST
Where
Ballard County, 3 mi NE of Gage
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.011, -88.842

A roof was blown off of a barn on Phelps Rd in Southeast Ballard County.

Thunderstorm Wind, McCracken

When
March 14, 7:53 PM CST to 7:56 PM CST
Where
McCracken County, 2 mi W of Rowlandtown to 1 mi ESE of Rowlandtown
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.100, -88.666

A small area of enhanced straight line wind damage from a downburst blew power lines onto a home and downed trees on Strathmoor Blvd in Paducah. The downburst also removed a metal roof from a building on N 8th St. Numerous other powerlines were downed in the area as well.

Thunderstorm Wind, Graves

When
March 14, 7:53 PM CST to 8:01 PM CST
Where
Graves County, 1 mi W of Folsomdale to 1 mi E of Hickory
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.880, -88.688

Trees and power lines were downed across much of Graves County, including in the Folsomdale, Viola, and Hickory areas as a line of thunderstorms with damaging winds swept through.

Hail, Calloway

When
March 14, 8:00 PM CST
Where
Calloway County, 1 mi SSW of Murray
Measured
0.88 in hail
Reported by
Public
Coordinates
36.607, -88.327

Hail of dime to nickel size occurred around 2 miles south of Murray State University.

Thunderstorm Wind, Calloway

When
March 14, 8:00 PM CST
Where
Calloway County, 1 mi SSW of Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.607, -88.327

Several Bradford Pear trees split while other trees lost branches more than 15 feet long and 3 inches thick.

Hail, Henderson

When
March 14, 8:45 PM CST
Where
Henderson County, 2 mi NNE of Henderson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.857, -87.566

Hail of three-quarters of an inch was reported via mPING.

Thunderstorm Wind, Christian

When
March 14, 9:28 PM CST
Where
Christian County, 3 mi NE of Herndon
Measured
65 kt (75 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.761, -87.532

A trained spotter positioned at I-24 and KY HWY 107 measured a 75 mph wind gust.

Thunderstorm Wind, Daviess

When
March 14, 9:30 PM CST
Where
Daviess County, 2 mi W of Whitesville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.680, -86.917

A tin roof was blown off of a building in Whitesville, the only visible wind damage in the area. Minor hail damage was also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165926, 1165923, 1165928, 1165933, 1165934, 1165929, 1165930, 1165936, 1165935, 1165937.